Jump to content
CrazyBoards.org

Recommended Posts

Has anyone tried Memantine along with an antidepressant for treatment-resistant unipolar depression? MDD and dysthymia? I don't even know what kind of depression I have anymore. I also have heard Memantine is good for anxiety as well. 

Has anyone tried this? What are your experiences? It sounds scary because it's a drug for Alzheimer's, so I'm afraid it might mess with my brain and damage it permanently or something of this nature.

Share this post


Link to post
Share on other sites

I don't have personal experience, so I don't know if this info will be useful, but I happen to be doing quite a bit of reading on a similar topic about meds that are used for Parkinson's but are also being tried for TRD. Those meds and Memantine have a lot in common with many antidepressants. There's nothing on the list I would consider unusually high risk or likely to be permanent. This is also a dopamine agonist and it has hallucinations as a possible side-effect ( @mikl_pls recently explained this risk with dopamine agonists to me), but overall I think it looks similar for risk with many other meds. I think the association with Alzheimer's makes it sound scarier than it is.

Share this post


Link to post
Share on other sites
On 1/1/2018 at 11:45 AM, protectmepls said:

I'm afraid it might mess with my brain and damage it permanently or something of this nature.

It's actually a neuroprotective medicine being an antiglutamatergic medicine. It protects against neuroexcitotoxicity from excessive glutamate levels which is believed to be one of the problems underlying Alzheimer's. So if anything, it will protect from brain damage. It's also a nicotinic anticholinergic (as opposed to a muscarinic acetylcholinergic like benz(o)tropine or trihexyphenidyl), which is responsible for some of its cognitive enhancing effects; albeit, it is antagonist at the α7 nACh receptor, which initially can cause cognitive blunting, but that receptor upregulates quickly, which results in improvement in cognition.

Yes, it is a D2 agonist, and it is with equal or higher affinity as with the NMDA receptor affinity, so depending on the dose, it can either agonize the presynaptic dopamine autoreceptor, which would actually decrease dopamine output, or agonize the postsynaptic dopamine receptor, which could do anything to improving depression, cause psychomotor stimulation to psychomotor agitation, to even causing hallucinations, but the incidence of the latter side effects I don't think are that common. In fact, taking a dopamine agonist with a stimulant can result in competitive binding of the dopamine agonist with dopamine itself, if I remember correctly. So while the stimulant (in your case, Vyvanse) will act as an NDRA, the dopamine agonist is binding (theoretically) to the postsynaptic dopamine receptors, theoretically causing a situation for competitive binding between the memantine and dopamine.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...